MAUDE Adverse Event Report: C.R. BARD, INC. (BASD) -3006260740 POWERPORT IMPLANTABLE PORT, CHRONOFLEX SINGLE-LUMEN, 8F; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR

C.R. BARD, INC. (BASD) -3006260740 POWERPORT IMPLANTABLE PORT, CHRONOFLEX SINGLE-LUMEN, 8F; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Catalog Number 1708001
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Sepsis (2067); Septic Shock (2068); Bacteremia (4846)
Date of Event 06/02/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported through litigation process that approximately one year, four months and twelve days post a port placement, for the treatment of lung cancer, the patient allegedly developed with bacteremia and bacterial infection.It was further reported that patient developed with sepsis and septic shock and treated with vasopressors.Reportedly, the infected port was removed.However, the current status of the patient is unknown.
 
Additional Manufacturer Narrative
H10: as the lot number for the device was provided, a review of the device history records is currently being performed.The device has not been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.H10: d4 (expiry date: 07/2022).H11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Additional Manufacturer Narrative
H10: manufacturing review: a manufacturing review was not required as this is the only complaint reported to date for this product and lot.Investigation summary: the device was not returned for evaluation.Medical records were provided and reviewed.The medical records allege the patient underwent port placement procedure for chemotherapy treatment for lung cancer.The port was successfully placed of right internal jugular central vein.The port was ready for immediate use.Around one year and five months later, the patient presented to hospital with the complaints of shortness of breath, fever and cough.Remained hypotensive despite normal saline bolus infusion.Infectious disease consulted for shortness of breath and bacteremia.Blood cultures showed gram positive cocci and advised to repeat blood cultures.The patient was diagnosed as severe sepsis with septic shock and required vasopressin and steroids.Started on norepinephrine infusion for sepsis and started on vancomycin and cefepime for healthcare associated pneumonia.The next day, the patient was on vancomycin and cefepime.The patient did have chemo port.Three days later, the patient underwent removal of subcutaneous port due to nidus for the infection.Using a scalpel an incision was made overlying the port.This was deepened down to the port with the scalpel.The port was dissected free of the surrounding capsule using scissors and blunt dissection.The port was removed from the catheter and the catheter was removed and placed in a specimen cup for culture.The port was grasped with a hemostat and lifted out of the incision and all the adhesions and capsule cleared away from the port.This was also passed off and placed in the cup for culture.Per the medical record review, it was confirmed the patient had bacterial infection, bacteremia, sepsis and septic shock.However, the relationship between the port and the alleged adverse event is unknown, and there was no device malfunction that was reported or occurred.Based upon the available information, the definitive root cause is unknown.Labeling review: as the reported event did not allege a labeling or use related issue, a labeling review is not required.H10: d4 (expiry date: 07/2022), g3, h6 (method).H11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported through litigation process that one year, four months and twelve days post a port placement for the treatment of lung cancer, the patient allegedly developed with bacteremia and bacterial infection.It was further reported that patient developed with sepsis and septic shock and treated with vasopressors.Reportedly, the infected port was removed.However, the current status of the patient is unknown.

Brand Name
POWERPORT IMPLANTABLE PORT, CHRONOFLEX SINGLE-LUMEN, 8F
Common Device Name
PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Manufacturer (Section D)
C.R. BARD, INC. (BASD) -3006260740
605 north 5600 west
salt lake city 84116
Manufacturer (Section G)
BARD REYNOSA S.A. DE C.V. -9617592
blvd. montebello #1
parque industrial colonial
reynosa, tamaulipas 88780
MX   88780
Manufacturer Contact
brett curtice
800 w. rio salado pkwy
tempe, AZ 85281
4803032689
MDR Report Key19700488
Report Number3006260740-2024-03556
Device Sequence Number11666644
Product Code LJT
UDI-Device Identifier00801741026584
UDI-Public(01)00801741026584
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K060812
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1708001
Device Lot NumberREEW3199
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/13/2024
Supplement Date Received by Manufacturer07/26/2024
Initial Report FDA Received Date07/09/2024
Supplement Report FDA Received Date08/08/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexFemale
Patient Weight73 KG